Alert archive / California / Wind Advisories in 2023

Wind Advisory 31, NWS Eureka, CA

December 28, 2023Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this wind advisory at Dec 28, 2023, 5:47 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 28, 2023, 11:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2023, 5:47 AM PST (13:47 UTC)
In effect from
Dec 28, 2023, 11:00 PM PST
Expired
Dec 29, 2023, 2:26 PM PST
In force
15 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 1.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WWUS76 KEKA 281347
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
547 AM PST Thu Dec 28 2023

CAZ104-106-110-282200-
/O.NEW.KEKA.WI.Y.0031.231229T1200Z-231230T0000Z/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-
547 AM PST Thu Dec 28 2023

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts of 50 to 60 mph 
  expected.

* WHERE...Southwestern Humboldt, Southern Humboldt Interior and 
  Northwestern Mendocino Interior Counties.

* WHEN...From 4 AM to 4 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
6 follow-up statements
165 
WWUS76 KEKA 282200
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
200 PM PST Thu Dec 28 2023

CAZ103-109-290515-
/O.EXB.KEKA.WI.Y.0031.231229T1400Z-231229T2000Z/
Northern Humboldt Coast-Mendocino Coast-
200 PM PST Thu Dec 28 2023

...WIND ADVISORY IN EFFECT FROM 6 AM TO NOON PST FRIDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts to 45 mph 
  expected.

* WHERE...Northern Humboldt Coast and Mendocino Coast Counties.

* WHEN...From 6 AM to noon PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ104-106-290515-
/O.EXT.KEKA.WI.Y.0031.231229T0700Z-231230T0000Z/
Southwestern Humboldt-Southern Humboldt Interior-
200 PM PST Thu Dec 28 2023

...WIND ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 4 PM
PST FRIDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts to 60 mph 
  expected.

* WHERE...Southwestern Humboldt and Southern Humboldt Interior  
  Counties.

* WHEN...From 11 PM this evening to 4 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ110-290515-
/O.CON.KEKA.WI.Y.0031.231229T1200Z-231230T0000Z/
Northwestern Mendocino Interior-
200 PM PST Thu Dec 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM PST FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts to 50 mph 
  expected.

* WHERE...Northwestern Mendocino Interior Counties.

* WHEN...From 4 AM to 4 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
391 
WWUS76 KEKA 290424
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
824 PM PST Thu Dec 28 2023

CAZ104-106-291230-
/O.CON.KEKA.WI.Y.0031.231229T0700Z-231230T0000Z/
Southwestern Humboldt-Southern Humboldt Interior-
824 PM PST Thu Dec 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Southwestern Humboldt and Southern Humboldt Interior 
  Counties.

* WHEN...Until 4 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ103-109-291230-
/O.CON.KEKA.WI.Y.0031.231229T1400Z-231229T2000Z/
Northern Humboldt Coast-Mendocino Coast-
824 PM PST Thu Dec 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO NOON PST FRIDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Northern Humboldt Coast and Mendocino Coast Counties.

* WHEN...From 6 AM to noon PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ110-291230-
/O.CON.KEKA.WI.Y.0031.231229T1200Z-231230T0000Z/
Northwestern Mendocino Interior-
824 PM PST Thu Dec 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM PST FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwestern Mendocino Interior County.

* WHEN...From 4 AM to 4 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
328 
WWUS76 KEKA 291216
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
416 AM PST Fri Dec 29 2023

CAZ103-109-292000-
/O.CON.KEKA.WI.Y.0031.231229T1400Z-231229T2000Z/
Northern Humboldt Coast-Mendocino Coast-
416 AM PST Fri Dec 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Humboldt Coast and Mendocino Coast Counties.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ104-106-110-292000-
/O.CON.KEKA.WI.Y.0031.000000T0000Z-231230T0000Z/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-
416 AM PST Fri Dec 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Southwestern Humboldt, Southern Humboldt Interior and 
  Northwestern Mendocino Interior Counties.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
490 
WWUS76 KEKA 291811
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1011 AM PST Fri Dec 29 2023

CAZ101-292000-
/O.EXA.KEKA.WI.Y.0031.000000T0000Z-231229T2000Z/
Coastal Del Norte-
1011 AM PST Fri Dec 29 2023

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Coastal Del Norte County.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ103-109-292000-
/O.CON.KEKA.WI.Y.0031.000000T0000Z-231229T2000Z/
Northern Humboldt Coast-Mendocino Coast-
1011 AM PST Fri Dec 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Northern Humboldt Coast and Mendocino Coast Counties.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ104-106-110-300000-
/O.CON.KEKA.WI.Y.0031.000000T0000Z-231230T0000Z/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-
1011 AM PST Fri Dec 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Southwestern Humboldt, Southern Humboldt Interior and 
  Northwestern Mendocino Interior Counties.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
418 
WWUS76 KEKA 291947
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1147 AM PST Fri Dec 29 2023

CAZ103-109-292100-
/O.CAN.KEKA.WI.Y.0031.000000T0000Z-231229T2000Z/
Northern Humboldt Coast-Mendocino Coast-
1147 AM PST Fri Dec 29 2023

...WIND ADVISORY IS CANCELLED...


$$

CAZ101-300000-
/O.EXT.KEKA.WI.Y.0031.000000T0000Z-231230T0000Z/
Coastal Del Norte-
1147 AM PST Fri Dec 29 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Coastal Del Norte County.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ104-106-110-300000-
/O.CON.KEKA.WI.Y.0031.000000T0000Z-231230T0000Z/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-
1147 AM PST Fri Dec 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwestern Humboldt, Southern Humboldt Interior and 
  Northwestern Mendocino Interior Counties.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
497 
WWUS76 KEKA 292226
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
226 PM PST Fri Dec 29 2023

CAZ101-104-106-110-292330-
/O.CAN.KEKA.WI.Y.0031.000000T0000Z-231230T0000Z/
Coastal Del Norte-Southwestern Humboldt-
Southern Humboldt Interior-Northwestern Mendocino Interior-
226 PM PST Fri Dec 29 2023

...WIND ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Dec 28, 5:44 AM PST, 3 minutes earlier.

Area forecast discussion, Dec 28, 5:44 AM PST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
544 AM PST Thu Dec 28 2023

.SYNOPSIS...Large surf pounds local beaches this morning with
hazardous surf while another round of minor coastal flooding is
expected around Humboldt Bay. South winds persist today,
strengthening across coastal headlands tonight as another front
approaches. More rain and strong southerlies are expected Friday,
then a calmer and drier period is expected over the weekend.

&&

.DISCUSSION...Another system digs over the NEPAC today, and
satellite imagery currently depicts the associated cold front
around 400nm due west of Eureka. This feature will continue
progressing eastward toward the coast over the next 36 hours, and
is currently forecast to move onshore early Friday afternoon.
Meanwhile, an associated warm front is expected to spread from the
south this afternoon and evening...pulling the remnant moisture
plume from today's system back northward...leading to higher local
PW values with this next system. Light precip is expected to
begin across the mountains of Mendocino, Lake, southern Trinity
and the King Range this evening and overnight. Southerly winds
continue across area ridges until then, slowly increasing in
strength today and tonight. Southerlies are expected to reach
advisory criteria (gusts greater than 45 mph) early Friday morning
across the coastal ridges and persist through the frontal passage
Friday afternoon. Winds may briefly reach advisory criteria at
lower elevations with the frontal passage...with latest HREF
guidance showing between a 10% to 30% chance of advisory level
gusts Friday afternoon. This threat will continue to be monitored.

As the associated cold front approaches, latest model guidance is
showing the low itself deepening and digging further south. Should
this occur, local winds would shift more toward the SE with this
feature...which would place the precip focus across topography of
the southern portion of our area, primarily in Mendo, Lake, southern
Trinity, and the King Range, while northern Humboldt and Del Norte
get shadowed by the upstream ranges. Current forecast is for 1 to 2
inches to fall in these mountains south of Cape Mendo, with around a
half to one inch for most areas to the north and a local max of 3 to
4 inches in the King Range. Similar to the system Wednesday, this is
expected to fall mostly with the passage of the cold front on Friday
afternoon. Additionally, this front looks less powerful and more
convective, which should help bolster rain rates. More precip is
possible Saturday north of the Cape as the trough axis moves
onshore, however this continues to look beneficial and will likely
manifest as prolonged light shower activity through Saturday.

Guidance has begun to converge on depictions of a compact low
developing offshore and digging well south of our area this weekend,
with a period of drier weather and light winds possible Sunday and
Monday. Additional storms with possible strong winds and transient
fronts with episodes of moderate to heavy precip are right within
the norm for the first week of January 2024. /TDJ

&&

.AVIATION...Downsloping southerlies aloft have helped to keep
cigs/vis mostly VFR overnight on the north coast, while residual
moisture and drizzle have impacted KUKI overnight with
intermittent LIFR. Conditions should slowly improve during the day
in Mendocino county, topping out around MVFR this afternoon, then
drop again this evening as an energetic WARM front spreads up
from the south. This will likely bring light rain and IFR mist
through the night tonight in Mendo and Lake counties. Meanwhile,
southerlies just above the surface continue today and increase
late tonight ahead of an approaching COLD front, driving LLWS at
KACV and KCEC through the TAF period. Cigs/vis may begin to drop
with the arrival of this approaching feature along the north
coast Friday.

&&

.MARINE...Westerly waves peaked at 27 feet this morning at the
Cape Mendocino buoy and will slowly diminish throughout the day
and evening.

Just in time for the swell to decrease, another strong storm system
will approach the outer waters early Friday morning, bringing
another round of strong southerly winds. Widespread gale force gusts
are expected throughout the waters by midnight Friday with only the
northern inner waters staying locally more sheltered. Another long
period swell is expected behind this second storm with seas finally
gradually calming through the weekend.

&&

.BEACH HAZARDS...A High Surf Warning remains in effect all along the
coast through late tonight. A large westerly swell has peaked
overnight around 27 ft at 18 seconds early this morning, and is
currently running around 22 at 20 seconds...driving surf heights
of to 30 to 35 ft this morning. Stay much farther back from the
surf zone than usual, waves can and will suddenly rise up out of
nowhere, sweeping you into the frigid and turbulent waters. Remain
extremely vigilant and avoid rocks, jetties, and steep beaches.

The current west swell will decay tonight and Friday, then is
expected to be reinforced Friday night and Saturday. At the moment
this next swell is forecast to remain slightly below high surf
advisory criteria (surf heights of 22 ft), however it is important
to remain vigilant if around local beaches through the weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Surf Warning until 8 PM PST this evening for CAZ101-
     103-104-109.

     Coastal Flood Advisory from 11 AM this morning to 1 PM PST
     this afternoon for CAZ103.

     Wind Advisory from 4 AM to 4 PM PST Friday for CAZ104-106-
     110.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 3 PM PST this afternoon for
     PZZ450-455.

     Hazardous Seas Warning until 9 PM PST this evening for
     PZZ470-475.

     Gale Warning from 9 PM this evening to 3 PM PST Friday for
     PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 5:00 PM PSTCoastal Flood AdvisoryEKAHumboldt20 hr
Dec 28, 2:45 AM PSTGale WarningEKA36 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.